[Skip to Content]
[Skip to Content Landing]
Article
January 21, 1956

THROMBOCYTOPENIA FOLLOWING ACETAZOLAMIDE (DIAMOX) THERAPY

JAMA. 1956;160(3):206-207. doi:10.1001/jama.1956.02960380054012a
Abstract

While thrombocytopenia is not common following the use of sulfonamide drugs, its occasional occurrence has been well documented. The widespread use of a new sulfonamide derivative, acetazolamide (Diamox), as a diuretic and acid-base regulator might be expected to result in thrombocytopenia in some of its uses. This report describes a case of thrombocytopenic purpura apparently caused by this drug.

REPORT OF A CASE

An 85-year-old white man was admitted to St. Luke's Hospital on March 18, 1954, with purpura and bleeding from the rectum of two days' duration. For years he had suffered from intolerance to fatty foods and intermittent pain in the right upper quadrant. In August, 1946, he had had a cholecystotomy with the removal of 13 gallstones. Postoperatively a biliary fistula developed accompanied by signs of biliary obstruction, which lasted until January, 1947. At this time he was admitted to St. Luke's Hospital for the first time,

First Page Preview View Large
First page PDF preview
First page PDF preview
×